20 Feb Good News: Your Eyes are White and Bad News: Your Baby’s in a Coma
The FDA has issued a warning statement concerning the danger to small children from some “get the red out” eye drops and decongestant nose sprays. The drops and sprays mentioned contain chemicals like, naphazoline, tetrahydrozoline, or oxymetazoline which constrict blood vessels. Some of the common trade names for medicines containing these drugs are Visine, Naphcon, Opcon, Opti-clear, and Afrin. Who hasn’t had a day when their eyes were too red or their nose too stuffy to work without one of these medicines. Most of us probably have these sitting in drawers and cabinets around our homes.
Children from 1-5 years of age are particularly at risk. The FDA report cites numerous examples of parents finding children either sucking or chewing on a bottle of eye drops or with an emptied bottle lying next to them. Serious health effects that often require hospitalization are common including, lethargy, sleepiness, stupor, coma, changes in heart rate, decreased breathing, changes in blood pressure, dilated pupils, and drooling.
Parents are encouraged to keep these medicines both locked up and out of reach of children. The FDA has also proposed that some of these compounds be packaged in more child safe containers in the future. If you suspect that a child has ingested one of these medicines call the Poison Help Line (1 800 222-1222) immediately and obtain emergency medical care.
When properly used the drugs cited in the warning can be helpful in certain medical conditions. If you want to understand alternatives to these common medicines, schedule and appoint with your eye care provider or post a comment.